Winter Storm, Lenawee
- When
- December 24, 10:00 PM EST to December 25, 10:00 AM EST
- Where
- Lenawee forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
On Christmas Eve, a storm system moved up into the Ohio Valley and weakened, while another storm intensified off the East Coast. Despite the fact that the initial storm over the Ohio Valley was weakening, the northern edge of this storm system moved across southern and central Lower Michigan and caused several inches of accumulation across much of the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
On Christmas Eve, a storm system moved up into the Ohio Valley and weakened, while another storm intensified off the East Coast. Despite the fact that the initial storm over the Ohio Valley was weakening, the northern edge of this storm system moved across southern and central Lower Michigan and caused several inches of accumulation across much of the area. The snowfall began near the Ohio border late in the evening on Christmas eve, then slowly lifted northward across eastern Michigan on Christmas morning. The heaviest snowfall amounts occurred across Lenawee, Monroe, Washtenaw and Wayne counties, where 5 to 7.5 inches of accumulation were reported. The highest snowfall totals were; 6 inches in Adrian, 7 inches in Dundee, 7.5 inches in Milan, 6.8 inches in Wyandotte, and 6.5 inches at Detroit Metro Airport. Washtenaw County even declared a snow emergency, ticketing vehicles left parked on the street. The rest of eastern Michigan received 3 to 5 inches of snowfall, with the Flint and Lapeer areas reporting 5.5 inches. Given the large amount of holiday travelers, dozens of traffic accidents were reported across the region. No injuries or deaths were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 24, 9:35 PM EST, 25 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
935 PM EST TUE DEC 24 2002
WILL CONTINUE ADVISORY FOR THE REST OF THE NIGHT AND CHRISTMAS
MORNING. QUICK LOOK AT THE NEW ETA CONTINUES TO SHOW THE SURFACE LOW
MOVING INTO EASTERN OHIO BY SUNRISE WITH THE 700MB AND 850MB LOWS
BOTH NEAR DAYTON AT SUNRISE. THIS KEEPS THE HEAVIEST SNOW JUST SOUTH
OF THE BORDER. THE SNOW SHOULD BEGIN IN MONROE AND LENAWEE COUNTIES
BETWEEN 10PM AND 11 PM AND THEN REACH THE I94 CORRIDOR AROUND
MIDNIGHT. THE SNOW THEN SHOULD REACH A FLINT TO PORT HURON LINE
BETWEEN BETWEEN 2 AND 3 AM. BELIEVE ACCUMULATIONS OF AROUND 3 INCHES
FOR THE REST OF THE NIGHT WILL WORK FOR THE SOUTHERN COUNTIES WITH
LESSOR AMOUNTS AS YOU WORK NORTHWARD. THE SNOW WILL BE ENDING
CHRISTMAS MORNING WITH ANOTHER 1 TO 2 INCHES EXPECTED IN THE SOUTH
AND AN INCH OR LESS NORTH.
ONLY MINOR CHNAGES MADE TO TEMPERATURES.
.DTX...WINTER WX ADVSRY FOR SNOW...TNGT AND WED MRNG...WASHTENAW
WAYNE LENAWEE MONROE
COUNTIES
KEYESMIZ047>049-053>055-060>063-068>070-075-076-082-083-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 430 PM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT. WINTER WEATHER ADVISORY FOR SNOW FOR TONIGHT INTO CHRISTMAS MORNING FOR LENAWEE...MONROE...WASHTENAW AND WAYNE COUNTIES ISSUED AT 400 PM EST. PLEASE SEE THE LATEST FORECAST INFORMATION DETAILED IN WWUS43 KDTX AND SOUTHEAST MICHIGAN ZONE FORECAST FPUS53 KDTX. THE REMAINDER OF SOUTHEAST LOWER MICHIGAN WILL SEE SNOW DEVELOP AFTER MIDNIGHT AND CONTINUE THROUGH CHRISTMAS MORNING. SOME LAKE ENHANCEMENT SNOWFALL IS EXPECTED FOR HURON AND SANILAC WHERE 1 TO 2 INCHES OF NEW SNOW IS EXPECTED. ELSEWHERE EXPECT AROUND AN INCH OF NEW SNOW. SNOW WILL END FROM WEST TO EAST SHORTLY AFTER NOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SNOW IS EXPECTED TO CONTINUE THROUGH MOST OF CHRISTMAS MORNING. SNOWFALL TOTALS WILL RANGE BETWEEN 3 AND 6 INCHES...WITH THE HIGHEST AMOUNTS NEAR THE OHIO BORDER. OTHERWISE...NO ADDITIONAL WEATHER HAZARDS ARE EXPECTED THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR SNOWFALL AMOUNTS OVERNIGHT INTO CHRISTMAS MORNING. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BGM
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325885, 5325886, 5325887, 5325888.